Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 253, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 7:59 PM CDT for 4 counties in Missouri. It was in force for 61 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 7:59 PM CDT (00:59 UTC)
- Expired
- May 27, 2017, 9:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO, Shannon County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 185 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:00 PM CDT | TSTM WND DMG | 5 Sw West Plains, MO | TREES SNAPPED OR UPROOTED, ALSO HAVE SIGNIFICANT ROOF DAMAGE OF LARGE SHINGLES OFF HOUSE ROOF. VIA INTERNET SUBMITTED MAY 28TH, 4:42PM. |
| May 27, 8:03 PM CDT | TSTM WND DMG | Mountain View, MO | PUBLIC REPORTED LARGE TREE DOWN IN MOUNTAIN GROVE DUE TO WIND JUST AFTER 8PM. RADAR TIME ESTIMATE. |
| May 27, 8:03 PM CDT | TSTM WND DMG | Mountain View, MO | PUBLIC REPORTED LARGE TREE DOWN IN MOUNTAIN VIEW DUE TO WIND JUST AFTER 8PM. RADAR TIME ESTIMATE. |
| May 27, 8:03 PM CDT | TSTM WND DMG | West Plains, MO | PICTURES ON SOCIAL MEDIA SHOWED MINOR ROOF DAMAGE TO A BUSINESSES IN DOWNTOWN WEST PLAINS. |
| May 27, 8:05 PM CDT | TSTM WND GST 50 | Mountain View, MO | 50 MPH GUST DURING THUNDERSTORM AT MESONET STATION MRWM7, MOUNTAIN VIEW. |
| May 27, 8:10 PM CDT | HAIL 1 | 4 Ene West Plains, MO | MPING REPORT OF QUARTER SIZE HAIL NORTHEAST OF WEST PLAINS. |
| May 27, 8:30 PM CDT | TSTM WND DMG | Alton, MO | NUMEROUS TREES DOWN IN AND AROUND ALTON. TREES DOWN ON HIGHWAY 19 BETWEEN ALTON AND WINONA. A LARGE QUONSET HUT WAS DAMAGED. |
| May 27, 8:38 PM CDT | HAIL 1 | Thayer, MO | SEVERAL TREES DOWN AND QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
930
WUUS53 KSGF 280059
SVRSGF
MOC091-149-203-215-280200-
/O.NEW.KSGF.SV.W.0253.170528T0059Z-170528T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
759 PM CDT SAT MAY 27 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Shannon County in south central Missouri...
Howell County in south central Missouri...
Southeastern Texas County in south central Missouri...
Oregon County in south central Missouri...
* Until 900 PM CDT
* At 758 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Bunker to near Mountain View
to Bakersfield, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Plains... Current River State Park...
Grand Gulf State Park... Mountain View...
Thayer... Winona...
Alton... Birch Tree...
Eminence... Summersville...
South Fork... Koshkonong...
Brandsville... Montier...
Thomasville... Lanton...
Teresita... Myrtle...
Midridge... Rover...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for south central
Missouri.
LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
3651 9209 3741 9164 3740 9117 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0058Z 306DEG 47KT 3734 9138 3693 9174 3652 9212
HAIL...1.00IN
WIND...60MPH
$$
Burchfield3 follow-up statements
444
WWUS53 KSGF 280136
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
836 PM CDT SAT MAY 27 2017
MOC215-280146-
/O.CAN.KSGF.SV.W.0253.000000T0000Z-170528T0200Z/
Texas MO-
836 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 200 AM CDT for south central
Missouri.
LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
3651 9209 3727 9134 3740 9117 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0136Z 306DEG 47KT 3706 9090 3665 9126 3624 9164
$$
MOC091-149-203-280200-
/O.CON.KSGF.SV.W.0253.000000T0000Z-170528T0200Z/
Shannon MO-Howell MO-Oregon MO-
836 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN SHANNON...SOUTHEASTERN HOWELL AND OREGON COUNTIES...
At 836 PM CDT, severe thunderstorms were located along a line
extending from Garwood to 8 miles east of Alton to Ballard, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Plains... Grand Gulf State Park...
Thayer... Winona...
Alton... Birch Tree...
Eminence... South Fork...
Koshkonong... Brandsville...
Montier... Thomasville...
Peace Valley... Lanton...
Myrtle... Wilderness...
Midridge... Couch...
Rover... Alley Spring...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for south central
Missouri.
LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
3651 9209 3727 9134 3740 9117 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0136Z 306DEG 47KT 3706 9090 3665 9126 3624 9164
HAIL...1.00IN
WIND...60MPH
$$
Burchfield573
WWUS53 KSGF 280146
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
846 PM CDT SAT MAY 27 2017
MOC203-280155-
/O.CAN.KSGF.SV.W.0253.000000T0000Z-170528T0200Z/
Shannon MO-
846 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHANNON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A tornado watch remains in effect until 200 AM CDT for south central
Missouri.
LAT...LON 3651 9209 3686 9150 3689 9124 3683 9122
3682 9111 3650 9113
TIME...MOT...LOC 0145Z 306DEG 47KT 3699 9079 3659 9115 3618 9153
$$
MOC091-149-280200-
/O.CON.KSGF.SV.W.0253.000000T0000Z-170528T0200Z/
Howell MO-Oregon MO-
846 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN HOWELL AND OREGON COUNTIES...
At 845 PM CDT, severe thunderstorms were located along a line
extending from near Ellsinore to near Gatewood to near Ash Flat,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management. Quarter size hail and tree damage has
occurred in Thayer with these storms.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Gulf State Park... Thayer...
Alton... Koshkonong...
Brandsville... Thomasville...
Lanton... Myrtle...
Wilderness... Couch...
Rover... Moody...
Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for south central
Missouri.
LAT...LON 3651 9209 3686 9150 3689 9124 3683 9122
3682 9111 3650 9113
TIME...MOT...LOC 0145Z 306DEG 47KT 3699 9079 3659 9115 3618 9153
HAIL...1.00IN
WIND...60MPH
$$
Burchfield311
WWUS53 KSGF 280156
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
856 PM CDT SAT MAY 27 2017
MOC091-149-280206-
/O.EXP.KSGF.SV.W.0253.000000T0000Z-170528T0200Z/
Howell MO-Oregon MO-
856 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL AND OREGON
COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A tornado watch remains in effect until 200 AM CDT for south central
Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3651 9209 3686 9150 3689 9124 3683 9122
3682 9111 3650 9113
TIME...MOT...LOC 0156Z 306DEG 47KT 3692 9066 3652 9102 3611 9140
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 27, 6:41 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Sat May 27 2017
.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017
Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts. This
initial round is starting to become more linear with outflow
pushing the boundary southward.
The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.
Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.
.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017
The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.
By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat May 27 2017
Second round of convection currently moving through the
area...mainly affecting KSGF/KJLN at this time but will be
affecting KBBG within the next hour or so. The main front should
start to pass through the area after 08z. The front will bring an
end to the thunderstorms but ceilings should lower to MVFR/IFR for
most the morning hours. Ceilings should begin to lift to VFR
after 18z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...GaedeHazardous weather outlook, May 27, 4:24 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 424 PM CDT Sat May 27 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 424 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Significant Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will continue to impact the Ozarks late this afternoon into tonight as very strong instability and wind shear remain in place ahead of a surface boundary. The potential exists for supercell thunderstorms as storms initially begin to develop. If these supercells do form, hail up to the size of baseballs, damaging winds, and tornadoes will all be possible. The storms will eventually become more linear in nature as the cold pool develops and will become capable of producing widespread damaging wind gusts. Gusts over 75 mph will be possible. Tornadoes will also be possible with any portions of the line which bow towards the east. This has the potential to produce power outages. Along with the risk for severe thunderstorms, frequent lightning and locally heavy rainfall can be expected. Localized flooding of low water crossings will be possible where the heavier rainfall occurs. A Flash Flood Watch is in effect through 7 AM Sunday. Localized rainfall amounts of up to 4 inches will be possible if training storms develop. Those with outdoor plans tonight are urged to pay close attention to the weather and have a plan in place to move to a sturdy shelter when severe weather threatens. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few lingering strong to severe storms will impact portions of south central Missouri Sunday morning before the system moves completely through the region. Large hail and damaging winds will be the primary concern. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Local storm report, May 27, 7:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL WALNUT GROVE 37.42N 93.55W
05/27/2017 E1.00 INCH GREENE MO PUBLIC
&&
SRLocal storm report, May 27, 7:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL RACINE 36.90N 94.53W
05/27/2017 E1.00 INCH NEWTON MO PUBLIC
&&
SRLocal storm report, May 27, 7:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL LOCKWOOD 37.39N 93.95W
05/27/2017 E2.50 INCH DADE MO PUBLIC
SOCIAL MEDIA PICTURES OF TENNIS BALL SIZE
HAIL NEAR LOCKWOOD.
&&
MGLocal storm report, May 27, 7:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG GALENA 36.81N 93.46W
05/27/2017 STONE MO PUBLIC
TREES DOWN IN GALENA AND CRANE.
&&
SRLocal storm report, May 27, 7:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 4 SW DIAMOND 36.95N 94.37W
05/27/2017 E1.00 INCH NEWTON MO PUBLIC
&&
SRLocal storm report, May 27, 7:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 1 N NEOSHO 36.88N 94.37W
05/27/2017 E1.00 INCH NEWTON MO PUBLIC
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Webster, Wright | 43 min |
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 27, 7:25 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone and 1 more | 5 hr |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more | 62 min |
| May 27, 7:28 PM CDT | Tornado Warning | SGF | Douglas, Howell | 32 min |
| May 27, 7:30 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 60 min |
| May 27, 7:48 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 27 min |
| May 27, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 30 min |
| May 27, 8:20 PM CDT | Flash Flood Warning | SGF | Barry, Douglas, McDonald, Ozark, Stone, Taney | 4 hr |
| May 27, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton, Stone, Taney | 52 min |
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 38 min |
| May 27, 9:34 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 6 hr |
| May 27, 9:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 40 min |
| May 27, 10:21 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, McDonald, Stone, Taney | 12 hr |
| May 27, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 56 min |
| May 28, 12:04 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 12 hr |
| May 28, 12:39 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 51 min |
| May 28, 8:12 AM CDT | River Flood Warning | SGF | Cedar | 35 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.